Heavy Rain, Dallas
- When
- July 30, 5:00 AM CST to July 31, 5:00 AM CST
- Where
- Dallas County, 0.86 mi SW of Hadden Hill
- Reported by
- CoCoRaHS
- Coordinates
- 41.610, -93.840
A 24 hour rainfall report of 2.61 inches.
A quick moving shortwave swept across the area, brining a swath of convection across the state form north to south. By evening the low level jet developed across the area and increased convergence, resulting in reinvigoration of storms along the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A quick moving shortwave swept across the area, brining a swath of convection across the state form north to south. By evening the low level jet developed across the area and increased convergence, resulting in reinvigoration of storms along the front. One embedded cell strengthened to produce golf ball sized hail and some tree damage, though the bigger impact was widespread rainfall. Many locations south of I-35 received 2 to 3 inches of rain, however with antecedent drought conditions there was no flash flood impact to the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 30, 3:05 AM CST, 1 hour 55 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 405 AM CDT Fri Jul 30 2021 .DISCUSSION.../Today through Thursday/ Issued at 401 AM CDT Fri Jul 30 2021 Forecast Highlights -Smokey skies today into Saturday -Severe Storms and Heavy Rain Potential today into Saturday -Cool and dry Sunday into next week Today into Saturday...The majority of the forecast concerns resided within this period as the focus was on the wildfire smoke and convection potential. The latest runs of the HRRR (vertically integrated smoke) continue to hamper the skies through Saturday. With the convection likely over the central to southern parts of the state tonight, the smoke looks to be densest across the northern half by Saturday morning. Visibility continues to be a problem however through the morning hours today with weak surface flow and little mixing to help dissipate the smoke. CAA is anticipated to develop by Saturday afternoon, but with the northerly flow, this will likely bring additional smoke into the state and have smoke mentioned through 00z Sunday but there's a good chance it'll linger past this time. WRT to thunderstorm potential, there appears to be two main rounds through Saturday morning. The first round will be across northern Iowa later this afternoon into the evening, while the second and more robust convection is likely to occur late this evening into Saturday morning. Albeit, a couple of the hires models suggest one continuous round of convection this afternoon into Saturday morning. Some isolated storms are possible this morning over the southwest but cap remains strong and instability and shear remain very weak or non-existent. Thus, don't expect to see anything widespread or lengthy this morning. Surface low over the High Plains and front range of the Rockies remains stalled in this location for the next 24-30 hours with a boundary draped across southwest Iowa. A quick moving shortwave spawns some convection across southern MN into northern Iowa this afternoon. The latest HRRR has convection by around 21z and transition it southward with another shortwave and the LLJ increasing late tonight. The NAM nest is a bit faster with the convection this afternoon and then slower to move it south by Saturday morning. The shortwave late tonight in conjunction with the LLJ remains the focus for severe development and heavy rain potential. First with the heavy rain, warm layer cloud depths of 4000-4500 meters by 06z Saturday and precipitable water values of 1.5 to 2.5 inches, and weak storm motion matching up with Corfidi vectors should be a great setup for training convection and thus heavy rain over central to southwest portions of the forecast area. WRT to severe weather potential, the best chance looks to be later this afternoon with the second shortwave near the warm front in southwest Iowa. Deep layer shear is sufficient for thunderstorm sustainability and instability should be enough for robust updrafts. LCLs are near 5kft, so low confidence with the tornado threat and with the deep warm layer cloud depths, hail is not as likely as well. Thus leading to the main concern of damaging winds this evening into Saturday morning. Sunday into Thursday...Surface high pressure builds into the state by Sunday and dominates the weather pattern into the middle of next week. After Saturday, plenty of pleasant temperatures and dry weather. Some hints on the upper ridge breaking down late next week, but any threat appears to be minimum attm. && .AVIATION.../For the 06Z TAFS through 06Z Friday night/ Issued at 1144 PM CDT Thu Jul 29 2021 Main aviation impacts are going to be visibility restrictions due to the wildfire smoke moving south behind frontal passage earlier today. MVFR visibilities will be most likely, but there may be periods dipping into IFR. Most likely impacting central and northern airports. Less confidence at KOTM, so have left out for now. Conditions should improve somewhat as the air mass mixes after 13-15z tomorrow. Scattered afternoon convection to impact all but KALO and KMCW after 20z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Podrazik AVIATION...Hahn
Hazardous Weather Outlook National Weather Service Des Moines IA 255 AM CDT Fri Jul 30 2021 IAZ004>007-015>017-023>028-033>039-047>050-061-062-075-086-310800- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall- Tama-Jasper-Poweshiek-Mahaska-Wapello- 255 AM CDT Fri Jul 30 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and Tonight Thunderstorm chances return today into tonight. The threat of severe weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed. IAZ044>046-057>060-070>074-081>085-092>097-310800- Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- 255 AM CDT Fri Jul 30 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and Tonight Thunderstorm chances increase today, followed by widespread thunderstorms likely later this evening into tonight. A few storms may be strong to severe with strong wind gusts the primary threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few thunderstorms may linger into early Saturday, but severe weather is not expected. No hazardous weather is expected through the rest of the forecast period. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later today into tonight.
The Des Moines radar (KDMX), 17 km away, was scanning. The volume nearest the first event began at 10:59 UTC.
22 heavy rain, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
A 24 hour rainfall report of 2.61 inches.
A 24 hour rainfall report of 2.90 inches.
A 24 hour rainfall report of 2.40 inches.
A 24 hour rainfall report of 2.23 inches.
A 24 hour rainfall report of 2.07 inches.
A 24 hour rainfall report of 3.04 inches.
A 24 hour rainfall report of 2.50 inches.
A 24 hour rainfall report of 2.91 inches.
A 24 hour rainfall report of 2.62 inches.
A 24 hour rainfall report of 2.37 inches.
A 24 hour rainfall report of 2.29 inches.
A 24 hour rainfall report of 2.05 inches.
A 24 hour rainfall report of 2.62 inches.
A 24 hour rainfall report of 2.85 inches.
A 24 hour rainfall report of 2.07 inches.
A 24 hour rainfall report of 2.07 inches.
A 24 hour rainfall report of 2.03 inches.
A 24 hour rainfall report of 2.17 inches.
A 24 hour rainfall report of 2.20 inches.
A 24 hour rainfall report of 2.04 inches.
A 24 hour rainfall report of 2.98 inches.
A 24 hour rainfall report of 2.56 inches.
Large limbs snapped from maple tree.
Trained spotter reports wind driven golf ball sized hail and heavy rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971548, 971549, 971550, 971551, 971552, 971553, 971554, 971555, 971556, 971557, 971558, 971559, 971560, 971561, 971562, 971563, 971564, 971565, 971566, 971567, 971568, 971569, 971546, 971547.